Winter Storm, Ford
- When
- December 13, 7:00 AM CST to 3:30 PM CST
- Where
- Ford forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.597, -88.223 (the zone’s center; the record gives no point)
Snow spread across much of central Illinois on December 13th with a swath of 6 to 8 inches. Snowfall amounts diminished to 2 to 4 inches along an Ottawa to Kankakee line.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Snow spread across much of central Illinois on December 13th with a swath of 6 to 8 inches. Snowfall amounts diminished to 2 to 4 inches along an Ottawa to Kankakee line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 13, 5:35 AM CST, 1 hour 25 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
535 AM CST Sat Dec 13 2025
.KEY MESSAGES...
- Accumulating snow will spread across areas primarily around
and south of Interstate 80 mid-morning through the afternoon.
The highest amounts in excess of 3 inches are expected along
and south of a Livingston to Benton County line.
- The combination of falling snow and cold temperatures will
make travel conditions hazardous, especially where a Winter
Weather Advisory is in effect.
- Very cold temperatures and bitterly cold wind chills are
expected this weekend with wind chills well below zero,
coldest tonight into Sunday morning.
- Turning milder through next week.
&&
.DISCUSSION...
Issued at 323 AM CST Sat Dec 13 2025
Through Sunday:
Arctic air is quickly filtering across the area early this
morning. with nearly a 20F temperature gradient from NW to SE
across the forecast area. Blustery WNW/NW winds gusting to
around 25 mph combined with the falling temps will yield wind
chill values around 10 below zero for much of northern Illinois
by sunrise. Continued cold air advection along with abundant
cloud cover today will result in steady or even slightly falling
temps in the mid to upper single digits through the afternoon.
Meanwhile, a potent upper jet streak interacting with an area
of Pacific moisture will bring a relatively narrow swath of
accumulating snow across Illinois and Indiana today into early
evening. A decent ageostrophic circulation under the right
entrance of the 140 knot jet streak will shift ESE across
central Illinois, with an associated 800-700 hPa active
frontogenesis region expected to bring a ribbon of deeper ascent
across the southern CWA late morning into mid-afternoon.
Outside of a northern juke by the 06Z NAM, there is decent
agreement that the corridor of maximum QPF of 0.25-0.4" will
occur either over or just south of the far southern CWA (south
of U.S. 24). Upstream satellite and radar trends also align well
with this trajectory. Confidence in QPF with northward extent
quickly diminishes as continued low-level dry-air advection
attempts to erode the northern periphery of the snow shield.
Weaker ascent farther north will also yield lower snowfall rates
that may fail to fully saturate toward the surface. Based on
the above assessment and supporting guidance, it is entirely
feasible that a very sharp snowfall gradient will set up over
the southern Chicago metro, with little to no snow over the
north half of the metro. Farther south, snowfall rates will
depend heavily on whether the frontogenesis layer noted above
remains cohesive for several hours or behaves in a more streaky
nature. Given the relatively shallow frontogenesis layer and
highly sloped arctic frontal surface, there is some concern the
latter scenario will prevail.
While thermo profiles depict a deep layer within the DGZ, more
than half of that depth resides solidly below the layer of
maximum ascent. The entire thermo profile will also be shifting
colder with time, so the residence time of maximum ascent within
the deeper DGZ will last only a few hours at any given
location. However, where peak ascent aligns with the
frontogenesis, very high SLR values of 20:1 (or higher) will
yield 1-2"/hr snowfall rates.
When all is said and done, snowfall is expected to range from
3-6" south of a central Livingston to Benton County line, to
little to no snow north of the I-90 corridor. If a robust and
persistent axis of ascent remains parked over an area for
several hours, would not be surprised to see a very narrow 6-8"
swath over the extreme southern CWA (e.g. southern Ford County).
No changes were made to the current Winter Weather Advisory,
with very cold temps leading to rather slippery conditions even
where snowfall amounts remain under 3".
Synoptic-scale snow will quickly exit to the southeast shortly
after sunset on Saturday as strong CAA continues. Though a 5kft
inversion will limit LES potential with the WNW wind belts of
northern Porter County Saturday night, the entire cloud depth
residing in the DGZ will be quite efficient in snowfall
production. Would not be surprised to see up to a few inches of
high SLR snow during the nighttime hours into Sunday morning
before low-level flow backs more west and inversion heights
lower under 3kft.
Arctic air will keep its hold over the area through Sunday even
amid mostly sunny skies (away from the lake effect of NW
Indiana) as a 1040 hPa high slides just southwest of the area.
Brisk northwest winds ahead of the high will persist into Sunday
morning. With mostly clear skies and fresh snowpack over at
least the southern CWA, very cold conditions and dangerous wind
chills are expected tonight into Sunday morning area-wide. A
Cold Weather Advisory remains in effect from this evening
through Sunday morning, with sub- zero air temps and NW winds
gusting over 20 mph producing wind chills values down to -25F.
Wind chill values as low as -30F remain possible across interior
northern Illinois for a few hours around sunrise Sunday if
winds are slow to diminish.
Kluber
Sunday Night through Friday:
The core of our arctic high will be just to our south Sunday
evening and will gradually shift east of the region through the
night. As this occurs, low-level warm advection will gradually
increase along with the development of southwesterly breezes.
Temperatures will likely fall initially during the evening
before flatlining and then slowly rising overnight and into
early Monday morning. Some guidance suggests a fairly thick mid
and upper-level cloud deck may develop Sunday evening which
could blunt the temperature fall and, interestingly, MOS-based
guidance is notably "milder" than the blended model output for
overnight lows. Regardless, even with rising temperatures, the
addition of increasing winds should result in wind chills
hovering in the 10 to 20 below range for most of the night, with
blustery and raw conditions in store to start the day Monday.
During the day Monday, a compact but fairly vigorous wave is
forecast to push southeast across Wisconsin and into Lower
Michigan. An impressive low-level mass response is advertised,
particularly by the NAM, with southwesterly 900-800 mb winds
briefly increasing into the 55-65 kt range. Attendant warm
advection looks significant, but at this point, not seeing
anything more than an increase in saturation above about 10 kft.
No need for a precip mention with this in mind, but something
to keep an eye on with the developing warm nose aloft and what
will be a solidly sub-freezing ground.
Winds will diminish Monday night with temperatures falling into
the teens as another surface ridge axis briefly builds in
overhead. Depending on upper-level cloud trends, this could
promote the potential for a little fog development across parts
of the area. Another wave is slated to press across the region
Tuesday night into Wednesday, but moisture/low-level saturation
continues to look rather unimpressive.
Model guidance is in reasonable agreement depicting another
stronger disturbance shifting across the Plains and into the
Upper Midwest Wednesday night into Thursday. Strengthening
southerly surface winds will drive a warm front northward,
potentially into the southern portions of our forecast area
Wednesday night. If this materializes, fog, drizzle, and/or
showers (with above-freezing temperatures) will be possible
before a cold front arrives later Thursday/Thursday evening.
Depending on how quickly the column cools, lingering precip
could flip back over to snow, but significant spread in the
timing of incoming dry air and attendant temperature trends
exists at this range.
Carlaw
&&
.AVIATION /12Z TAFS THROUGH 18Z SUNDAY/...
Issued at 535 AM CST Sat Dec 13 2025
An area of snow is currently spreading eastward across Iowa and
will push across parts of northern Illinois later this morning.
Main uncertainty relates to system track and low-level dry air
in place, with a gradient between little/no snowfall and
accumulating snow expected to set up in the vicinity of I-88,
and right across the heart of the Chicago metro. Given recent
model trends and current satellite and radar imagery, maintained
TEMPO groups for IFR vsbys in -SN at MDW and GYY where
confidence in these conditions is highest, with low-MVFR vsbys
at DPA and ORD. The dividing line between VFR and IFR conditions
will likely be extremely sharp, but the latest consensus is for
this to set up just south of ORD.
Conditions will clear out quickly through 21-23z with VFR
expected tonight into Sunday. Blustery northwest winds will
persist overnight before easing a bit through Sunday morning.
Wind chills are expected to fall into the 15 to 25 below zero
range at the Chicago-area terminals, and closer to 25 to near 30
below at RFD overnight/early Sunday morning.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from 8 PM this evening to noon CST
Sunday for ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.
Winter Weather Advisory until 8 PM CST this evening for ILZ019-
ILZ021-ILZ023-ILZ032-ILZ033-ILZ039.
IN...Cold Weather Advisory from 8 PM CST /9 PM EST/ this evening to
noon CST /1 PM EST/ Sunday for INZ001-INZ010-INZ011-
INZ019.
Winter Weather Advisory until 8 PM CST /9 PM EST/ this evening
for INZ010-INZ011-INZ019.
LM...Small Craft Advisory until noon CST Sunday for Winthrop Harbor
IL to Gary IN.
Small Craft Advisory until 9 PM CST Sunday for Gary to Burns
Harbor IN-Burns Harbor to Michigan City IN.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 427 AM CST Sat Dec 13 2025 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-141030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 427 AM CST Sat Dec 13 2025 /527 AM EST Sat Dec 13 2025/ This Hazardous Weather Outlook is for portions of north central Illinois...northeast Illinois and northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Excessive Cold Risk tonight. Elevated Snow Risk, mainly south of I-80. DISCUSSION... Very cold conditions are expected through tonight, with wind chill values as low as 25 below zero. Accumulating snow today will lead to slippery travel for areas primarily around and south of Interstate 80, including the southern Chicago metro. Several inches of accumulations are expected for areas south of the Kankakee River Valley. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday through early Monday morning... Elevated Excessive Cold Risk. DISCUSSION... Bitterly cold conditions will continue through Monday morning. The lowest wind chill values as low as 25 below zero are expected Sunday morning. Wind chill values will then remain below zero Sunday afternoon through Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-141030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 427 AM CST Sat Dec 13 2025 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft. Elevated Freezing Spray Risk east of Calumet Harbor tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday... Hazardous conditions for small craft. Elevated Freezing Spray Risk, mainly east of Calumet Harbor. Monday through Friday... Hazardous conditions for small craft are likely. Kluber Visit us at www.weather.gov/chicago
The national radar mosaic for the moment the first event began.
6 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1302737, 1302738, 1302739, 1302740, 1302743, 1302741, 1302742.